Acta Applicandae Mathematicae

, Volume 136, Issue 1, pp 79–90 | Cite as

The Maxwell-Stefan Diffusion Limit for a Kinetic Model of Mixtures

  • Laurent Boudin
  • Bérénice Grec
  • Francesco Salvarani


We consider the non-reactive elastic Boltzmann equation for multicomponent gaseous mixtures. We deduce, under the standard diffusive scaling, that well prepared initial conditions lead to solutions satisfying the Maxwell-Stefan diffusion equations in the vanishing Mach and Knudsen numbers limit.


Diffusion limit Maxwell-Stefan equations Boltzmann equations Gaseous mixture 



This work was partially funded by the ANR-08-JCJC-013-01 project M3RS, headed by Céline Grandmont, and by the ANR-11-TECS-0006 project OxHelease, coordinated by Caroline Majoral. B. Grec and F. Salvarani also want to acknowledge the Reo project-team from Inria Paris-Rocquencourt, for its hospitality which allowed to carry out this article.


  1. 1.
    Andries, P., Aoki, K., Perthame, B.: A consistent BGK-type model for gas mixtures. J. Stat. Phys. 106(5–6), 993–1018 (2002) CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Bardos, C., Golse, F., Levermore, C.D.: Sur les limites asymptotiques de la théorie cinétique conduisant à la dynamique des fluides incompressibles. C. R. Acad. Sci., Sér. 1 Math. 309(11), 727–732 (1989) zbMATHMathSciNetGoogle Scholar
  3. 3.
    Bardos, C., Golse, F., Levermore, C.D.: Fluid dynamic limits of kinetic equations. I. Formal derivations. J. Stat. Phys. 63(1-2), 323–344 (1991) CrossRefMathSciNetGoogle Scholar
  4. 4.
    Bardos, C., Golse, F., Levermore, C.D.: Fluid dynamic limits of kinetic equations. II. Convergence proofs for the Boltzmann equation. Commun. Pure Appl. Math. 46(5), 667–753 (1993) CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Bisi, M., Desvillettes, L.: Formal passage from kinetic theory to incompressible Navier-Stokes equations for a mixture of gases. Modél. Math. Anal. Numér. (2014, to appear). doi: 10.1051/m2an/2013135
  6. 6.
    Bothe, D.: On the Maxwell-Stefan approach to multicomponent diffusion. In: Parabolic Problems. Progr. Nonlinear Differential Equations Appl., vol. 80, pp. 81–93. Birkhäuser/Springer, Basel (2011) CrossRefGoogle Scholar
  7. 7.
    Boudin, L., Götz, D., Grec, B.: Diffusion models of multicomponent mixtures in the lung. In: CEMRACS 2009: Mathematical modelling in medicine. ESAIM Proc., vol. 30, pp. 90–103. EDP Sciences, Les Ulis (2010) Google Scholar
  8. 8.
    Boudin, L., Grec, B., Pavić, M., Salvarani, F.: Diffusion asymptotics of a kinetic model for gaseous mixtures. Kinet. Relat. Models 6(1), 137–157 (2013) CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Boudin, L., Grec, B., Salvarani, F.: A mathematical and numerical analysis of the Maxwell-Stefan diffusion equations. Discrete Contin. Dyn. Syst., Ser. B 17(5), 1427–1440 (2012) CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Brull, S., Pavan, V., Schneider, J.: Derivation of a BGK model for mixtures. Eur. J. Mech. B, Fluids 33, 74–86 (2012) CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Chang, H.K.: Multicomponent diffusion in the lung. Fed. Proc. 39(10), 2759–2764 (1980) Google Scholar
  12. 12.
    Desvillettes, L., Monaco, R., Salvarani, F.: A kinetic model allowing to obtain the energy law of polytropic gases in the presence of chemical reactions. Eur. J. Mech. B, Fluids 24(2), 219–236 (2005) CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Duncan, J.B., Toor, H.L.: An experimental study of three component gas diffusion. AIChE J. 8(1), 38–41 (1962) CrossRefGoogle Scholar
  14. 14.
    Garzó, V., Santos, A., Brey, J.J.: A kinetic model for a multicomponent gas. Phys. Fluids A 1(2), 380–383 (1989) CrossRefzbMATHGoogle Scholar
  15. 15.
    Giovangigli, V.: Multicomponent flow modeling. In: Modeling and Simulation in Science, Engineering and Technology. Birkhäuser Boston, Cambridge (1999) Google Scholar
  16. 16.
    Golse, F., Saint-Raymond, L.: The Navier-Stokes limit of the Boltzmann equation for bounded collision kernels. Invent. Math. 155(1), 81–161 (2004) CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Golse, F., Saint-Raymond, L.: The incompressible Navier-Stokes limit of the Boltzmann equation for hard cutoff potentials. J. Math. Pures Appl. (9) 91(5), 508–552 (2009) CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Hilbert, D.: Mathematical problems. Bull. Am. Math. Soc. 8(10), 437–479 (1902) CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Jüngel, A., Stelzer, I.V.: Existence analysis of Maxwell-Stefan systems for multicomponent mixtures. SIAM J. Math. Anal. 45(4), 2421–2440 (2013) CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Krishna, R., Wesselingh, J.A.: The Maxwell-Stefan approach to mass transfer. Chem. Eng. Sci. 52(6), 861–911 (1997) CrossRefGoogle Scholar
  21. 21.
    Maxwell, J.C.: On the dynamical theory of gases. Philos. Trans. R. Soc. Lond. 157, 49–88 (1866) CrossRefGoogle Scholar
  22. 22.
    Morse, T.F.: Kinetic model equations for a gas mixture. Phys. Fluids 7, 2012–2013 (1964) CrossRefMathSciNetGoogle Scholar
  23. 23.
    Shigesada, N., Kawasaki, K., Teramoto, E.: Spatial segregation of interacting species. J. Theor. Biol. 79(1), 83–99 (1979) CrossRefMathSciNetGoogle Scholar
  24. 24.
    Sirovich, L.: Kinetic modeling of gas mixtures. Phys. Fluids 5, 908–918 (1962) CrossRefMathSciNetGoogle Scholar
  25. 25.
    Stefan, J.: Ueber das Gleichgewicht und die Bewegung insbesondere die Diffusion von Gasgemengen. Akad. Wiss. Wien 63, 63–124 (1871) Google Scholar
  26. 26.
    Thiriet, M., Douguet, D., Bonnet, J.-C., Canonne, C., Hatzfeld, C.: The effect on gas mixing of a He-O2 mixture in chronic obstructive lung diseases. Bull. Eur. Physiopathol. Respir. 15(5), 1053–1068 (1979). In French Google Scholar
  27. 27.
    Williams, F.A.: Combustion Theory, 2nd edn. Benjamin-Cummings, Redwood City (1985) Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2014

Authors and Affiliations

  • Laurent Boudin
    • 1
    • 2
  • Bérénice Grec
    • 2
    • 3
  • Francesco Salvarani
    • 4
  1. 1.UMR 7598, Laboratoire Jacques-Louis LionsSorbonne Universités, UPMC Univ Paris 06, CNRSParisFrance
  2. 2.EPI ReoINRIA-Paris-RocquencourtLe Chesnay CedexFrance
  3. 3.UMR 8145, MAP5Sorbonne Paris Cité, Université Paris DescartesParisFrance
  4. 4.Dipartimento di MatematicaUniversità degli Studi di PaviaPaviaItaly

Personalised recommendations